The People's Perspective on Medicine

Acetaminophen with codeine

Overview

Acetaminophen and codeine is an excellent analgesic combination for mild to moderate pain relief.

It can ease the discomfort of a bad toothache or the aftermath of minor surgery, as well as a wide array of other situations that call for pain management.

One of the most commonly prescribed brand name preparations is Tylenol with codeine. It is also available as Margesic and Phenaphen with codeine.

The number on the formula represents the amount of codeine the formula contains. No. 1 has 7.5 mg of codeine, No. 2, 15 mg, No. 3, 30 mg and No. 4 contains 60 mg of codeine.

Side Effects and Interactions

Other than dizziness, drowsiness and nausea, side effects may include constipation, loss of appetite, headache, sweating and euphoria.

Some people experience shortness of breath, especially if they have asthma.

Other less common reactions include an allergic rash, disorientation, dry mouth and urinary difficulties. Report any such symptoms to your physician promptly.

Acetaminophen may cause liver or kidney problems in large doses or over long periods.

Your physician should evaluate your need for this combination pain reliever periodically.

If you are taking any other medicines, check with a physician or pharmacist about compatibility.

Alcohol as well as many over-the-counter and prescription drugs can add to the sedative effect of this analgesic and should be avoided.

Antihistamines, antianxiety agents, and sleeping pills require extra caution.

Both tricyclic and MAO-type antidepressants may interact with this analgesic to cause greater toxicity.

Special Precautions

Like any narcotic, codeine may make you drowsy. Do not drive or attempt any activity that requires coordination and judgement.

Older people may be more susceptible to this reaction.

Lightheadedness or dizziness could make walking dangerous. Never stand up suddenly, as it may make you feel faint.

Long-term use of acetaminophen and codeine has drawbacks since codeine may be habit forming if you take it regularly.

Do not increase the dose on your own in a quest to achieve greater pain relief. But don't play the hero by skipping doses during an acute crisis.

Pain is more easily managed if it can be nipped in the bud instead of trying to play catch up when it has gotten out of control.

Taking the Medicine

Some people react to codeine with nausea or vomiting.
Taking it with food may reduce stomach upset.

Nausea, dizziness and other common reactions may be less troublesome if you lie down for awhile.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.8- 32 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 8 comments
Comments
Add your comment

Can you still order from Canada
Its over thecounter there

My pain management doctor wrote me a prescription for norcos, which I’ve been taking for a couple of years for neck and back pain, and it helps with my fibromyalgia. Recently, my ENT wrote me a prescription for Tylenol 3 because of what she found in my sinuses (fungus & bacterial infection), after she did a balloon sinuplasty.

The headaches are so bad and the Norco just makes them worse, and tylenol 3 is the only med that takes the headaches away. Until the culture comes back with the exact type of fungal infection, I will have the headaches, and that could take 2 mos. Now my insurance won’t pay for both because they are both narcotics. And they won’t let my mom pay cash for the Tylenol 3.
Can I go to another pharmacy and tell them that I don’t have insurance? Or will this get me into a lot of trouble?

I take generic loratab for chronic pain along with a fentanyl pain patch. My pain management Dr. has really worked with me to find the right combination that works for me. After a four level fusion in my back several years ago I have chronic back pain. I also feel it helps with my fibromyalgia as well. I try to get shots in my back every 6 months for the smallest amount of relief. Living with pain everyday effects every aspect of my life. I am on antidepressants to help me deal with this way of life now. I like being busy and enjoying my 3 year old grandson and without these pain medications I would be bed ridden.

I have been taking Tylenol 3 for 15 years. I have fibromyalgia and it is the only thing that helps the pain. I have a blood test ever 4 months and so far so good. I take 1 tablet every 4 hours. Fortunately for me codeine does not make me dizzy or sleepy.

I have taken two tabs of acetaminophen w/codeine #3 and it did not give me any relief from pain. Why?

I am fused 5 levels in my lower back due to spina bifida occulta. I had the first bilateral surgery at 19. I am now 46. I am very active, raising 5 boys, running a business, etc. My sports and spine rehab doctor and my surgeon have told me that I need to be on codeine, possibly every day for the rest of my life. I hate being on medications, but the pain is too bad to function without it.
Other than the side effects given for short term use, what are long term (20 years) effects? Should I alternate between the tylenol 3 and other drugs? I have tried homeopathic and go to the chiropractor regularly. I am allergic to hydrocodone, but can take tylenol 3 or straight codeine. I am also allergic to some of the herbal pain remedies.
So far I respond best to the tylenol 3 and turmeric and neurotin and additional acetaminophen. I just want to know what to expect in the future.

I was in a serious accident that not only broke my back but also my two legs which now have pins in them. It seems Doctor’s are so worried over here in the US they’d rather have their patients suffer. I only sleep 3 hours nightly and can’t even get my shoes on my myself. I have no desire to get addicted to a drug, all I want is relief from the pain; No one should have to live this way. Thank You

Just wanted to express my opinion regarding generic tylenol 3 with codeine. Due to radiation treatments in 1974 which resulted in severe radiation colitis I was prescribed Tylenol 3 with codeine to relieve constant diarrhea. I have always used the Brand name, however I was given the generic brand 2 times and both times I was extremely ill, vomiting, sick on my stomach and felt like I was going to faint.
After realizing what was going on I had my physician rewrite my prescription for Brand name only. This alleviated my problems and in a few days I was back to normal. Now I am having trouble getting the Brand name tylenol 3 with codeine filled. In January 2009 I took my prescription to the Walmart Pharmacy in Radford, Virginia, the pharmacist there told me they could no longer order Tylenol 3 with codeine in the name brand that the generic brand was all they could order.
My question was “Now what do I do” response was check out another pharmacy. My insurance does not cover this medication and I always tell them up front that I will pay for my medicine. Note to everyone on Medicare. After you go on Medicare most of your prescription drugs pertaining to vitamins are not covered. My insurance will not pay for folic acid, B12 medication or any type of drug that pertains to vitamins. And Yes,I would love to be able to use generic medication it sure would save me a lot of money.
Not complaining I’m just so fortunate to be a cancer survivor for so many years. I feel no one should have to deal with medication problems, the prescriptions should be filled according to the doctors orders and the pharmacist should stop pushing generic drugs to everyone they see. Also if a pharmacy cannot order medicine needed by patients they should just go out of business.
By the way, the very next pharmacy I went to filled my prescription immediately.

* Be nice, and don't over share. View comment policy^